Iowa, 2012

High Wind in Iowa, February 29, 2012

February 29, 2012 · NWS OAX · 1 event in 1 county or zone

Strong northwest winds wrapped around low pressure which strengthened in northwest Iowa during the early morning hours of February 29th. One gust of 62 mph was recorded by an observer's home weather equipment in Harlan Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Strong northwest winds wrapped around low pressure which strengthened in northwest Iowa during the early morning hours of February 29th. One gust of 62 mph was recorded by an observer's home weather equipment in Harlan Iowa. These strong winds toppled a semi-truck on Highway 59 near town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 29, 3:55 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 29, 3:55 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 AM CST WED FEB 29 2012

.DISCUSSION...

SATELLITE AND NETWORK PROFILERS THIS MORNING WAS SHOWING A WELL
DEFINED CLOSED UPPER LOW AND SURFACE REFLECTION CENTERED IN SOUTHEAST
SD. 88D REVEALING DEFORMATION SNOW DEVELOPMENT ALONG WITH AREAS
OF SNOW IN EASTERN SOUTH DAKOTA WRAPPING AROUND THE MAIN CIRCULATION
AND PUSHING INTO NORTHERN NEB. TIGHT PRESSURE GRADIENT OVER THE
REGION THIS MORNING RESULTING IN WIND GUSTS AROUND 40 MPH OVER MOST
OF THE CWA. THIS HAS PROMPTED EARLY ISSUANCE OF THE WIND ADVISORY
WHICH WILL BE IN EFFECT MOST OF TODAY.

AT THIS POINT BELIEVE ANY SNOW ACCUMULATIONS OVER THE NORTHERN CWA
WILL BE ON THE LIGHT SIDE DUE TO SURFACE LOW QUICKLY LIFTING TOWARD
THE UPPER MIDWEST THIS MORNING. STRONG GUSTY WINDS A LIMITING FACTOR
AS WELL. EXPECT ACTIVITY WILL COME TO A CLOSE AROUND NOONTIME.

OTHERWISE LARGE SCALE FLOW PROGGED TO BE RATHER ACTIVE HEADING
INTO THIS WEEKEND WITH SEVERAL SIGNIFICANT SHORTWAVE TROFS RUSHING
ACROSS THE CONUS. MODELS SEEM TO BE IN GOOD AGREEMENT DEEPENING UPPER
TROF WILL BE THE NEXT PRECIPITATION MAKER OVER THE CENTRAL PLAINS
THURSDAY NIGHT/FRIDAY MORNING. SURFACE LOW PRESSURE WILL
ORGANIZE NEAR THE OK PANHANDLE THURSDAY AFTERNOON THEN QUICKLY
LIFT TO THE GREAT LAKES REGION BY FRIDAY EVENING WITH THE ATTENDANT
COLD FRONT DRIVING DEEP INTO THE SOUTHERN PLAINS/LOWER MS VALLEY
REGION. AT THIS POINT THOUGH...NO REAL INDICATION THERE WILL BE
TIME FOR ANY APPRECIABLE MOISTURE RECOVERY BEFORE FRONTAL PASSAGE
THROUGH THE CWA. NEVERTHELESS...MODELS ARE LAYING QPF ALONG LOW/MID
LAYER AGEOSTROPHIC FORCING. CANNOT TOTALLY DISCOUNT AND PRECIP
DEVELOPMENT...AND WILL OPT TO LEAVE SMALL POPS IN PLACE OVER THE
SOUTHERN CWA.

OTHERWISE DRY CONDITIONS WITH A GRADUAL WARMING TREND ON TAP
HEADING INTO THE EARLY PART OF NEXT WEEK.

DEE

&&

.AVIATION...
06Z TAFS FOR KOMA...KLNK...AND KOFK.

STRONG LOW PRESSURE SYSTEM LIFTING OUT OF NORTHEAST NEBRASKA AT
LATE EVENING HAS PUSHED PRECIPITATION EAST AND NORTH OF TAF SITES
AS OF 06Z. MVFR CIGS NEAR FL015 WRAPPING AROUND THIS LOW WILL
AFFECT KOFK THROUGH 15Z...AND COULD BRUSH BY KOMA EARLY IN THE TAF
CYCLE. BROKEN CIGS NEAR FL025 ARE LIKELY AT ALL TAF SITES THROUGH
THE DAY WEDNESDAY. OTHERWISE VERY STRONG WEST TO NORTHWEST WINDS
CAN BE EXPECTED THROUGH WEDNESDAY...GUSTING TO 30KTS
OVERNIGHT...THEN INCREASING INTO THE 25KT TO 40KT RANGE BETWEEN
12Z AND 00Z. CLOUDS ARE EXPECTED TO EXIT EASTERN NEBRASKA BY 00Z
WITH WINDS DIMINISHING TO NEAR 12KTS.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR IAZ043-055-056-
     069-079-080-090-091.

&&
Hazardous weather outlook, Feb 29, 4:03 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
403 AM CST WED FEB 29 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
403 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON OVER THE OUTLOOK
AREA. NORTHWEST WIND GUSTS AROUND 45 MPH ARE EXPECTED TO PREVAIL
THE REST OF TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Shelby

When
February 29, 6:15 AM CST to 9:15 AM CST
Where
Shelby forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

One gust of 62 mph was recorded by an observer's home weather equipment in Harlan Iowa around 615 am CST. These strong winds toppled a semi-truck on Highway 59 near town around 830 am. Although the truck and trailer were considered a total loss, the driver was uninjured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359238.